Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Bismarck, ND

June 18, 2009McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2009, 2:59 PM CDT for McIntosh County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2009, 2:59 PM CDT (19:59 UTC)
Expired
Jun 18, 2009, 4:00 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:59 AM CDT, 11 hours earlier.

Area forecast discussion, Jun 18, 3:59 AM CDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
359 AM CDT THU JUN 18 2009

.SYNOPSIS...

THE SUBTROPICAL RIDGE OVER THE GULF COAST IS FORECAST TO RETROGRADE
GRADUALLY OVER THE NEXT FEW DAYS. THIS IS DUE TO DEAMPLIFICATION OF
THE SOUTHWESTERN U.S. TROUGH AS THE LOCATION OF MORE CONCENTRATED
SHORTWAVE ENERGY SHIFTS FROM THE SOUTHWEST TO THE PACIFIC NORTHWEST.
FLOW ALOFT SHOULD GENERALLY REMAIN SOUTHWESTERLY...RESULTING IN HIGH
TEMPERATURES A BIT ABOVE AVERAGE.

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...

UNSETTLED PERIOD TODAY THROUGH FRIDAY AS THE UPPER LEVEL TROUGH THAT
IS CURRENTLY OVER THE ROCKIES CONTINUES TO SEND SHORTWAVE ENERGY
ACROSS THE DAKOTAS...UNTIL FRIDAY NIGHT WHEN THE TROUGH HAS MOVED
THROUGH THE WESTERN PLAINS AND AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION.

THE FIRST FEATURE TO BRING CONVECTION POTENTIAL IS AN UPPER LEVEL
SHORTWAVE MOVING OUT OF WYOMING ACROSS WESTERN SOUTH DAKOTA AND
REACHING SOUTHWESTERN/SOUTH CENTRAL NORTH DAKOTA BY DAYBREAK. THIS
INTENSE SHORTWAVE IS PROGGED TO MOVE SLOWLY ACROSS THE STATE AND
REACH SOUTHEASTERN NORTH DAKOTA TONIGHT. HIGH K INDEX VALUES ABOVE
30 WITH SURFACE DEWPOINTS IN THE 60S AND FORECAST SOUNDINGS
INDICATING REACHING CONVECTIVE TEMPERATURES TODAY. WILL MENTION
SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE. THE NEW 06Z NAM IS
INDICATING THIS UPPER LEVEL LOW MOVING SLOWER THAN THE PREVIOUS 00Z
MODEL RUN...SO DAY SHIFT MAY WANT TO LOOK AT THE POSSIBILITY OF
FLASH FLOOD WATCHES DEPENDING ON HOW CONVECTION PANS OUT WITH THIS
SHORTWAVE.

FARTHER WEST...CURRENTLY A SURFACE LOW OVER SOUTHERN
SASKATCHEWAN/MANITOBA WITH A SURFACE TROUGH EXTENDING SOUTHWARD
ALONG THE MONTANA/NORTH DAKOTA BORDER IS FORECAST TO MOVE ONLY
SLIGHTLY EASTWARD TODAY. THIS SURFACE FEATURE WILL ALSO BE A FOCUS
OF THUNDERSTORM FORMATION THIS AFTERNOON AS THE HEATING OF THE DAY
GETS CONVECTION GOING. ALSO THE MAIN LONGWAVE TROUGH OVER THE
ROCKIES WILL HAVE MOVED INTO EASTERN MONTANA/WYOMING BY EVENING.
THIS FEATURE IS FORECAST TO MOVE INTO WESTERN NORTH DAKOTA TONIGHT
AND MOVE ACROSS THE STATE ON FRIDAY. THUS SCATTERED THUNDERSTORMS
WILL BE IN THE FORECAST THROUGH FRIDAY.

FRIDAY NIGHT AND SATURDAY THE STATE WILL BE UNDER THE INFLUENCE OF
AN UPPER LEVEL RIDGE...AS A LARGE SYNOPTIC SCALE LONGWAVE TROUGH
MOVES INTO WESTERN NORTH AMERICA AND THE ROCKIES. SHORTWAVES MOVING
UPSTREAM FROM THE TROUGH ARE EXPECTED TO REACH WESTERN NORTH DAKOTA
SATURDAY NIGHT. THIS FEATURE WILL INFLUENCE THE ACTIVE WEATHER FOR
THE LONG TERM PERIOD.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

TRACKING LOW-PREDICTABILITY SHORTWAVES EJECTING OUT OF AN UPPER
LEVEL TROUGH IS A FORECASTING NIGHTMARE. SO...GRIDS WERE NUDGED
TOWARD A 00 UTC GFS/ECMWF BLEND...WHICH IS ALSO A GOOD APPROXIMATION
OF 00 UTC GEFS MEMBERS. GENERALLY KEPT TEMPERATURES ABOVE AVERAGE
WITH THE SOUTHWESTERLY FLOW ALOFT...WHICH ALSO WARRANTS MENTION OF
PRECIPITATION CHANCES DURING EVERY PERIOD.

&&

.AVIATION...

VFR CONDITIONS ARE FORECAST AFTER A BRIEF PERIOD OF FOG IN MINOT AND
DICKINSON THIS MORNING. FOR THIS AFTERNOON AND EVENING...ANOTHER
STORM SYSTEM WILL SPARK A FEW THUNDERSTORMS...AND SOME COULD BECOME
SEVERE WITH LIGHTNING...HAIL AND DAMAGING WINDS. SHORT PERIODS OF
MVFR/IFR ARE POSSIBLE WITH ANY STORMS THAT DO MOVE OVER AERODROMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/SCHECK
Hazardous weather outlook, Jun 18, 5:11 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT THU JUN 18 2009

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY
CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001-002-009-010-017-191015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
511 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 18, 1:16 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     NE EDGELEY              46.36N 98.71W
06/18/2009  E50 MPH          LAMOURE            ND   TRAINED SPOTTER

            45-50 MPH ESTIMATED WIND GUST. SMALL BRANCHES DOWN. PEA
            SIZED HAIL. 0.31 INCHES OF RAIN IN 10 MINUTES.

&&

MAH
Local storm report, Jun 18, 2:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 WSW COULEE            48.51N 102.09W
06/18/2009  E0.75 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            HAIL ENDED AT 2 PM CDT. 1.25 INCHES OF RAIN.

&&

MAH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:13 PM CDTAreal Flood AdvisoryBISDunn3 hr
Jun 18, 12:04 PM CDTAreal Flood AdvisoryBISGrant, Morton, Sioux6 hr
Jun 18, 12:48 PM CDTSevere Thunderstorm WarningBISGrant, Sioux57 min
Jun 18, 1:12 PM CDTSevere Thunderstorm WarningBISLaMoure51 min
Jun 18, 2:25 PM CDTSevere Thunderstorm WarningBISRenville, Ward35 min
Jun 18, 3:09 PM CDTTornado WarningBISMcIntosh36 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningBISDickey64 min
Jun 18, 3:58 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan62 min
Jun 18, 4:17 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jun 18, 4:48 PM CDTSevere Thunderstorm WarningBISBottineau42 min
Jun 18, 4:58 PM CDTSevere Thunderstorm WarningBISWard62 min
Jun 18, 5:56 PM CDTSevere Thunderstorm WarningBISRolette49 min
Jun 18, 6:45 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.